Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Wilmington, OH

August 27, 20094 counties in Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2009, 6:00 PM EDT for 4 counties in Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2009, 6:00 PM EDT (22:00 UTC)
Expired
Aug 27, 2009, 6:26 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Boone County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:31 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 4:31 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT THU AUG 27 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE REGION TONIGHT INTO
FRIDAY...BRINGING A CHANCE OF PRECIPITATION. A COLD FRONT WILL
SWING ACROSS THE REGION ON SATURDAY...USHERING IN A MUCH COOLER
AIRMASS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STATIONARY FNT NR THE OH RIVER WILL SLOWLY WORK N TNGT IN RESPONSE
TO A DEVELOPING SFC LOW OVER THE MID MS VLY. THIS IS CAUSED BY H5 S/W
SWINGING THRU THE UPPER MS VLY. GUIDANCE IS ALL OVER THE PLACE ON
POPS AND QPF. WITH BNDRY IN THE VCNTY KEPT LOW CHC POPS IN FOR OVERNGT.

MAV GUIDANCE IS NOT HANDLING CURRENT TD VERY WELL...IT IS TOO
COOL. THEREFORE LEANED TOWARDS THE WARMER MET GUIDANCE...WITH A
BLEND OF LOWS FROM THIS MORNING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
H5 S/W SWINGS UP THE OH VLY/SRN GREAT LAKES ON FRI PROVIDING UPPER
SUPPORT. ATMO OVER THE FA WILL BE MODERATELY UNSTABLE. HOWEVER
THE BETTER SFC FORCING REMAINS FARTHER W PER THE GFS/ECMWF...SO
ONLY WENT WITH 50 POPS FOR FRI. CDFNT SWINGS ACRS THE FA FRI NGT
INTO EARLY SAT MRNG. WENT CATEGORICAL POPS IN THE NW DOWN TO HIGH
CHC IN THE S AHEAD OF FNT. ENDED THE CHC OF TS WITH FROPA.

FNT WILL NEARLY BISECT THE FA AT 12Z SAT...RUNNING NR I-71...SO
KEPT A MENTION OF TS IN THE E FOR SAT MRNG. AS H5 LOW CUTS OFF OVER
THE GREAT LAKES SAT A SECONDARY CDFNT PUSHES ACRS THE FA. LOOKS LIKE
THERE COULD BE SOME SHRA POP UP SAT LATE SAT MRNG INTO AFTN WITH
THE H8 CAA AND FNTL LIFT. DRIER AIR WORKS IN AROUND UPPER LOW BY
SAT EVENING...SO DRIED OUT SAT NGT.

WENT A BLEND OF GUID FOR THE TEMP THRU THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
COLD FRONT WILL MOVE THROUGH THE REGION DURING THE FIRST PART OF THE
WEEKEND KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST. SOME POST FRONTAL PRECIPITATION COULD LINGER IN THE
SOUTHEAST ZONES INTO SUNDAY. THEREAFTER...HIGH PRESSURE WILL BUILD
INTO THE AREA THROUGH THE MIDDLE OF THE WEEK RESULTING IN DRY
CONDITIONS.

TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD WITH THE
COOLEST READINGS ON SUNDAY AND MONDAY WHEN AN UPPER TROUGH WILL BE
SWINGING THROUGH THE GREAT LAKES.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TEMPO GROUPS ARE FCST FOR MVFR CIGS DEVELOPING AT
KLCK...KDAY...AND KCMH. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH THE LATE EVENING AS A WEAK FRNTL BNDRY REMAINS DRAPED
ACROSS SRN OH AND NRN KY. CB GROUPS ARE FCST THIS AFTN AT
KILN...KCVG...KLUK...AND KDAY...AS ISOLD DIURNAL CONVECTION WILL
DEVELOP. WITH LIMITED COVERAGE...HAVE LEFT OUT TSRA TEMPO GROUPS OR
VCSH WORDING EVERYWHERE EXCEPT KILN AT THE MOMENT. THERE IS
UNCERTAINTY WITH FOG DEVELOPMENT OVERNIGHT...AS ABUNDANT SFC
MOISTURE AND CLEARING MAY ALLOW FOR VSBYS/CIGS TO DROP BELOW IFR
AFTER 06Z FRI. WITH LOW- LEVEL MOISTURE AND CIGS ADVECTING IN FROM
THE SOUTH...HAVE FCST PREAVILING MVFR VSBYS WITH TEMPO GROUPS FOR
IFR VSBYS/CIGS EVERYWHERE EXCEPT KLUK. AT KLUK...A LIGHT SERLY
FLOW WILL BE CONDUCIVE FOR VLIFR RIVER VALLEY FOG TO DEVELOP.

VCSH IS FCST AFTER 14Z FRI AT KCVG AND KLUK AS THE FRNTL BNDRY LIFTS
NWD AS A WARM FRONT EARLY ON FRIDAY.

OUTLOOK...SHOWERS AND THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...
AVIATION...WOODRUM
Hazardous weather outlook, Aug 27, 5:06 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT THU AUG 27 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
506 AM EDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 27, 5:27 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT THU AUG 27 2009

KYZ089-090-094-095-272200-
GRANT KY-GALLATIN KY-CARROLL KY-OWEN KY-
527 PM EDT THU AUG 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWEN...EXTREME
EASTERN CARROLL...CENTRAL GALLATIN AND WESTERN GRANT COUNTIES THROUGH
600 PM EDT...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BROMLEY...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GALLATIN...
EASTERN CARROLL...NORTHWESTERN OWEN AND WESTERN GRANT COUNTIES...
INCLUDING BROMLEY...CARSON...SPARTA...EAGLE HILL...GLENCOE...FLORENCE
AND ELLISTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:27 PM EDTSevere Thunderstorm WarningILNAdams, Pike, Scioto33 min
Aug 27, 7:55 PM EDTAreal Flood AdvisoryILNAdams80 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.